Case report: atypical presentation of vancomycin induced DRESS syndrome


Introduction

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe hypersensitivity drug reaction involving the skin and multiple internal organ systems. The symptoms typically present with fever and skin rash, and rapidly progress to multiple organ failures. Vancomycin is a rare drug to cause DRESS syndrome with 23 cases reported to date. 

Case Report

We described a case of a 39 year-old man who was treated with vancomycin for osteomyelitis of the foot. The patient subsequently developed acute respiratory distress syndrome (ARDS) followed by rash and acute interstitial nephritis. These symptoms were improved by withdrawal of vancomycin and a pulsed corticosteroid regimen. According to the European Registry of Severe Cutaneous Adverse Reaction Criteria (RegiSCAR) (Kardaun et al, British Journal of Dermatology, 169:1071-1080, 2013), the probability of vancomycin induced DRESS syndrome was scored as “Definite”. A literature search of vancomycin induced DRESS syndrome was also performed and the overall pulmonary involvement was estimated as 5%. To our knowledge, this was the first case reported with pulmonary involvement as the initial symptom. 

Diagnosis

See Above

Treatment

See Above

Discussion

This is the first case to report pulmonary manifestation as the initial symptom in vancomycin induced DRESS syndrome. Prompt recognition of this entity can expedite proper treatment and hasten recovery. 

Keywords

Drug reaction, Eosinophilia, Dress, Vancomycin, Acute respiratory distress syndrome, ARDS

Author : Olivia Wilcox et al